The raison d'etre of this website is to provide you with hard scientific information which may help you make informed decisions in your quest for health (so far I have blogged concise summaries of over 1,500 scientific studies and have had three books published).

My research is mainly focused on the effects of cholesterol, saturated fat and statin drugs on health. If you know anyone who is worried about their cholesterol levels and heart disease, or has been told to take statin drugs you could send them a link to this website, and to my statin or cholesterol or heart disease books.

David Evans

Independent Health Researcher

Friday, 10 May 2013

Statin therapy causes memory complaints and mood changes

This paper was published in Pharmacotherapy 2010;30(6):236e–240e

Study title and authors:
Changes in Memory Function and Neuronal Activation Associated with Atorvastatin Therapy
Beth A. Parker, Ph.D., Donna M. Polk, M.D., Vimal Rabdiya, M.D., Shashwath A. Meda, M.S., Karen Anderson, R.N., Keith A. Hawkins, Psy.D., Godfrey D. Pearlson, M.D., and Paul D. Thompson, M.D.

This paper, headed by Dr Beth Parker from the Hartford Hospital, describes a 65-year-old man who reported cognitive complaints (memory complaints and mood changes) after taking atorvastatin 10 mg/day for one year. He had no history of alcohol consumption, major head trauma, psychiatric problems, or memory impairment.

(i) After one year of taking the statin the patient described his complaints as “fuzzy thinking” and “brain fog.” His wife also noted that the patient demonstrated a progressive decline in cognitive function and memory accompanied by increasing mood changes.
(ii) Cognitive testing and assessment of neuronal activation using functional magnetic resonance imaging (fMRI) (procedure that measures brain activity) were performed during a working memory task while he was receiving atorvastatin therapy.
(iii) The patient demonstrated altered neuronal activation and reduced performance on the cognitive tests, which was consistent with his cognitive symptoms.
(iv) He stopped taking atorvastatin. The cognitive tests were repeated two months after discontinuation of the drug and the patient exhibited improved cognitive test performance and fMRI patterns similar to those expected in a healthy individual.
(v) The patient also reported subjective improvement of his cognitive complaints within days of cessation of atorvastatin.

Dr Parker concludes that a: "growing number of reports suggest that statins evoke adverse cognitive effects".